Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

February 1, 2017Lewis County, New York

NWS Buffalo, NY issued this special weather statement at Feb 1, 2017, 6:47 AM EST for Lewis County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 1, 2017, 6:47 AM EST (11:47 UTC)
Expired
Feb 1, 2017, 7:45 AM EST
In force
58 min
Issued by
NWS Buffalo, NY

County Lewis County, NY

The radar

The Ft Drum radar (KTYX), 35 km from the middle of the area, began a volume at 11:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 11.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
647 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
305 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

676 
WWUS81 KBUF 011147
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
647 AM EST WED FEB 1 2017

NYZ006>008-011245-
Jefferson-Oswego-Lewis-
647 AM EST WED FEB 1 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON... 
SOUTHERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 645 AM EST, A band of lake effect snow producing snow fall rates 
of 1 to 2 inches per hour between Adams and Pulaski east to the Tug 
Hill.

Locations impacted include...
Sandy Island Beach State Park, Lowville, Pulaski, Adams, Selkirk
Shores State Park, Barnes Corners, Whetstone Gulf State Park,
Southwick Beach State Park, Richland and New Bremen.

This includes Interstate 81 between exits 36 and 40.
 
Visibilities will drop quickly to less than a quarter of a mile 
when driving into this band of lake effect snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4359 7550 4353 7641 4356 7642 4357 7636
      4356 7631 4356 7628 4358 7626 4369 7626
      4377 7629 4393 7524
$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Feb 1, 4:44 AM EST, 2 hours 3 minutes earlier.

Area forecast discussion, Feb 1, 4:44 AM EST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
444 AM EST Wed Feb 1 2017

.SYNOPSIS...
A passing trough of low pressure will bring occasional light snow to
the region through this morning. The snow will then transition to
areas of lake effect snow that will last into the weekend as a
colder airmass builds across the Great Lakes. While the lake snows
are expected to be relatively minimal east of Lake Erie, these may
be much more significant east of Lake Ontario especially late
Thursday into Friday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Mesoanalysis show a weak surface trough/region of surface
frontogenesis extending from a weak surface low near James Bay south
and southeast across Lake Ontario early this morning. This trough
will shift east across New York State this morning before
redeveloping off the New England coastline later today. Radar shows
this trough is forcing some widespread light to briefly moderate
synoptic snow across much of central New York. Behind the boundary
radar shows the synoptic snow tapering to some lake enhanced/upslope
snow mainly east of Lake Erie and over the center of Lake Ontario.

The combination of a marginally cold enough airmass /-10C at 850mb/
and a westerly upslope flow will help to maintain lake and
orographically enhanced snows through today. The instability over
Lake Erie will be more limited than over Lake Ontario due to cooler
lake waters 34F Erie vs 37F Ontario. Additionally, NAM BUFKIT
profiles show a short window this afternoon where moisture is
removed from the snow growth zone. During this time period, POPs
have been lowered to chance for scattered snow showers. This window
of drier air is even narrower looking at BUFKIT profiles east of
Lake Ontario so have kept categorical POPs.

East of Lake Erie, Look for an additional half to one inch of
upslope/lake enhanced snow this morning before there is a short
break in steady snows this afternoon leading to the lake effect
tonight. An additional 1 to 2 inches of snow be expected across the
higher terrain of the Chautauqua Ridge today and tonight.

East of Lake Ontario, A Winter Weather Advisory remains in effect to
cover the combination of the synoptic and lake-enhanced snowfall
today along with the additional lake effect snow ramping up tonight.
A general 5 to 9 inches of fresh snowfall is expected. Some guidance
such as the 00z NAM 4km suggests lower-end warning criteria amounts
are not entirely out of the question in a localized area on the top
of the Tug. The vast majority of the Advisory area will likely only
see 3-5 inches. Late tonight, low level steering winds look to
veer to northwesterly which is expected shift the Lake Effect
Snows into more of a multibanded orientation along the southern
shore of Lake Ontario but these are expected to bring only an
inch or less.

High temperatures today will reach into the lower to mid 30s with
low tonight falling to within a few degrees either side of 20
although light winds of 5-10 knots will bring wind chills in the
teens and single digits above zero. Speaking of winds, gusts to
about 25-30 mph will be possible through today with a 40 knot low
level jet shifting across the region.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Accumulating lake effect snow through Saturday.

Longwave trough will remain anchored across eastern Conus through
the period as downstream ridging resides across the eastern Pacific
and far western CONUS. The trough over the eastern CONUS will
maintain steady cold air advection, with 850 mb temperatures
dropping to between -18C and -20C, which will be more than
enough to keep lake effect potential in the forecast. Steering winds
through the period will generally be west northwest keeping the
bulk of the lake snows across the higher terrain of Southern Erie,
western Wyoming, Chautauqua, and Cattaraugus counties off lake Erie
and across the Tug Hill. Periodic fluctuations may move the lake
snows southeast of Lake Ontario into Wayne and Northern Cayuga
counties.

For the most part, lake induced equilibrium levels will be around 6k
feet over Lake Erie. This along with drier air aloft will likely
limit total accumulations of up to 4-8 inches over the 2 to 3
day period.

Lake parameters look better over Lake Ontario with lake induced
equilibrium levels of 8-10K feet, sufficient moisture, instability,
and dendritic crystal growth. The main event will start Thursday
night and continue through at least Friday night as deeper westerly
flow becomes established over Lake Ontario. Expect a band to
consolidate and intensify over Oswego County during the late
afternoon and early evening Thursday. Some accumulating snow may
also clip northern Wayne and northern Cayuga counties, but this
should be brief with accumulation limited to a few inches. Overnight
the lake snow will lift north to the Tug Hill Plateau and continue
to intensify. Model guidance suggests the band will make its
northernmost pass late Thursday night and early Friday, likely
making it into at least southern Jefferson County and the Northern
Tug Hill, before moving back south across the Tug Hill later Friday.
Friday night and Saturday the band will likely head a little farther
south as boundary layer flow becomes west northwest, possibly
moving across Oswego County and also impacting northeast Wayne and
northern Cayuga counties.

The band will likely be heavy at times Thursday night through Friday
night, with snowfall rates of 2-3 inches per hour possible. The band
will likely be moving around with changes in boundary layer flow,
which will spread out snow accumulations to some extent. Still, it
appears there may be enough residence time over the Tug Hill for
possible significant accumulations of over a foot.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
During this period, a large polar low will pinwheel from the Hudson
Bay through northern Quebec. Models seem to be in good agreement on
a brief break in lake effect Saturday night into early Sunday, as
shortwave ridging crosses the region. Then, shortwave troughing will
move across the region late Sunday into Sunday night bringing some
widespread light snow.

The main change in the extended forecast comes for the beginning of
the next work week. Models have now trended toward a brief warm up
for Monday and especially Tuesday as a deep low pressure system
develops over the central plains and tracks through the Upper Great
Lakes. If this model trend holds, it will likely mean a period of
mixed precip Tuesday follow by much warmer temperatures into the 40s
or even low 50s. Would not rule out a wind event with a strong cold
frontal passage Tuesday into Wednesday, as strong cold advection
will bring us back to mid-winter conditions for the mid to end of
next work week.

&&

.AVIATION /10Z WEDNESDAY THROUGH SUNDAY/...
A surface trough pushing across central NY this morning will
continue to generate some fairly widespread light to occasionally
moderate snow for KART with IFR to MVFR conditions. To the west of
the boundary all other sites are MVFR or VFR.

East of Lakes Erie and especially Lake Ontario the combination of a
marginally cold airmass and westerly upslope flow will help to
generate lake and orographically enhanced snows later today into
tonight. Expect IFR to MVFR conditions within the snow including
KJHW and occasionally drifting to KART...with MVFR/VFR conditions
more prevalent outside of it.

Outlook...
Thursday...Areas of lake effect snow/attendant IFR
east and then southeast of the lakes...with scattered snow
showers and MVFR/VFR elsewhere.
Thursday night through Saturday...VFR/MVFR with scattered snow
showers... and IFR in areas of lake effect snow east of the
lakes.
Sunday...VFR/MVFR with a chance of snow showers.

&&

.MARINE...
A weak surface trough will slide eastward across New York State this
morning. In its wake...brisk westerly winds will overspread the
Lower Great Lakes then will largely persist right through Saturday.
With this in mind...small craft advisories are in effect as outlined
below.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lake Effect Snow Watch from Thursday afternoon through
     Saturday morning for NYZ006>008.
     Winter Weather Advisory until 4 AM EST Thursday for NYZ006>008.
MARINE...Small Craft Advisory until 1 PM EST Saturday for LEZ040-041.
         Small Craft Advisory until 7 PM EST Saturday for
         LOZ042-043.
         Small Craft Advisory from 10 AM this morning to 1 AM EST
         Sunday for LOZ044-045.

&&

SYNOPSIS...SMITH
NEAR TERM...SMITH
SHORT TERM...HITCHCOCK/TMA
LONG TERM...CHURCH
AVIATION...SMITH
MARINE...SMITH
Hazardous weather outlook, Feb 1, 1:30 AM EST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
130 AM EST WED FEB 1 2017

NYZ001>003-010-011-013-014-021-020630-
NIAGARA-ORLEANS-MONROE-NORTHERN ERIE-GENESEE-LIVINGSTON-ONTARIO-
ALLEGANY-
130 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-020630-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
130 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ012-019-020-085-020630-
WYOMING-CHAUTAUQUA-CATTARAUGUS-SOUTHERN ERIE-
130 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP EAST OF LAKE ERIE TONIGHT
THROUGH FRIDAY NIGHT. THE SNOW IS EXPECTED TO REMAIN LIGHT, WITH
ACCUMULATIONS LIMITED TO A FEW INCHES EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ006>008-020630-
OSWEGO-JEFFERSON-LEWIS-
130 AM EST WED FEB 1 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST THURSDAY...
...LAKE EFFECT SNOW WATCH IN EFFECT FROM THURSDAY AFTERNOON THROUGH
SATURDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE EFFECT SNOW WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ004-005-020630-
WAYNE-NORTHERN CAYUGA-
130 AM EST WED FEB 1 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

LAKE EFFECT SNOW IS EXPECTED TO DEVELOP EAST OF LAKE ONTARIO DURING
THE SECOND HALF OF THE WEEK. LAKE EFFECT SNOW MAY BRIEFLY IMPACT
WAYNE AND NORTHERN CAYUGA COUNTIES LATE TONIGHT AND AGAIN THURSDAY
AFTERNOON AND EVENING WITH SEVERAL INCHES OF ACCUMULATION. LAKE
EFFECT SNOW MAY AGAIN MOVE INTO THE AREA FRIDAY NIGHT AND SATURDAY
WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SMITH/HITCHCOCK

In the hours before

Special weather statement, Feb 1, 6:47 AM EST, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
647 AM EST WED FEB 1 2017

NYZ006>008-011245-
Jefferson-Oswego-Lewis-
647 AM EST WED FEB 1 2017

...A BAND OF LAKE EFFECT SNOW WILL AFFECT SOUTHERN JEFFERSON...
SOUTHERN LEWIS AND NORTHEASTERN OSWEGO COUNTIES...

At 645 AM EST, A band of lake effect snow producing snow fall rates
of 1 to 2 inches per hour between Adams and Pulaski east to the Tug
Hill.

Locations impacted include...
Sandy Island Beach State Park, Lowville, Pulaski, Adams, Selkirk
Shores State Park, Barnes Corners, Whetstone Gulf State Park,
Southwick Beach State Park, Richland and New Bremen.

This includes Interstate 81 between exits 36 and 40.

Visibilities will drop quickly to less than a quarter of a mile
when driving into this band of lake effect snow.

A winter weather advisory is in effect for the area. Please monitor
local media outlets and the national weather service for further
statements.

LAT...LON 4359 7550 4353 7641 4356 7642 4357 7636
      4356 7631 4356 7628 4358 7626 4369 7626
      4377 7629 4393 7524

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 1, 7:50 AM ESTSpecial Weather StatementBUFLewis85 min
Feb 1, 8:09 AM ESTSpecial Weather StatementBUFCattaraugus, Chautauqua81 min
Feb 1, 8:21 AM ESTLake Effect Snow WarningBUFCayuga, Jefferson, Lewis, Oswego, Wayne37 hr
Feb 1, 9:17 AM ESTSpecial Weather StatementBUFLewis73 min
Feb 1, 10:32 AM ESTSpecial Weather StatementBUFLewis73 min
Feb 1, 11:51 AM ESTSpecial Weather StatementBUFLewis54 min
Feb 1, 12:51 PM ESTSpecial Weather StatementBUFOswego54 min
Feb 1, 12:58 PM ESTLake Effect Snow WarningBUFCayuga, Jefferson, Lewis, Oswego, Wayne72 hr
Feb 1, 1:46 PM ESTSpecial Weather StatementBUFOswego44 min
Feb 1, 2:29 PM ESTSpecial Weather StatementBUFOswego61 min
Feb 1, 3:29 PM ESTSpecial Weather StatementBUFOswego46 min
Feb 1, 4:15 PM ESTSpecial Weather StatementBUFOswego60 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.